Alert archive / Michigan / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Detroit, MI

June 21, 2002Lenawee County, Michigan

NWS Detroit, MI issued this flash flood warning at Jun 21, 2002, 1:54 PM EDT for Lenawee County, Michigan. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2002, 1:54 PM EDT (17:54 UTC)
Expired
Jun 21, 2002, 3:15 PM EDT
In force
81 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDTX 211754
FFWDTX
MIC091-211915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
155 PM EDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 315 PM EDT

* AT 147 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLASH
  FLOODING AROUND ADRIAN.

* THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE BEEN OCCURRING ACROSS
  LENAWEE COUNTY SINCE 1230 PM.  RADAR ESTIMATES AND GROUND REPORTS 
  INDICATE UP TO THREE INCHES OF RAIN MAY HAVE FALLEN AS OF 145 PM
  ACROSS PARTS OF LENAWEE COUNTY.  REPORTS OF CARS STRANDED AT
  BEECHER AND GOLD STREETS ON THE EAST SIDE OF ADRIAN WITH 3 TO 4 
  FEET OF WATER COVERING LOW LYING AREAS WERE RECEIVED.


THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE AT LEAST THROUGH 230
PM AS THEY MOVE VERY SLOWLY TO THE EAST WITH UP TO ANOTHER INCH OF
RAINFALL POSSIBLE IN AREAS.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. FLOODING
WILL ALSO OCCUR IN POOR DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4191 8423 4178 8406 4203 8379 4202 8428

DRC RBP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 10:40 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 10:40 AM EDT, 3 hours 14 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1040 AM EDT FRI JUN 21 2002

...THUNDERSTORMS PRODUCING HEAVY RAINFALL THE MAIN CONCERN...

FRONTAL BOUNDARY WAS JUST TO THE NORTH OF FLINT EXTENDING TO THE
COUNTY BORDERS OF ST CLAIR AND SANILAC.  PLENTY OF CONVECTION FIRING
ALONG THE BOUNDARY WITH MOVEMENT QUITE SLOW TO THE EAST.  LATEST 88D
PRECIP RATES NEAR 1 PER HOUR IN SPOTS TO THE WEST WITH METARS
SHOWING ABOUT HALF AS MUCH (RAINFALL AMOUNTS LIKELY HIGHER OUTSIDE
OF METAR REPORTS).  88D CROSS SECTIONS SHOW THE HIGHEST
REFLECTIVITIES CLOSER TO THE SURFACE WHICH INDICATES PLENTY OF WATER
FALLING...NOT MUCH IF ANY HAIL.  WIND PROFILES ARE ALSO QUITE WEAK
HENCE THE SLOW MOVEMENT AND MINIMAL WIND DAMAGE POTENTIAL.

QUESTION FOR THE AFTERNOON IS THUNDERSTORMS.  AFOREMENTIONED
BOUNDARY ACROSS THE NORTH WITH ANOTHER WEAK AREA OF CONVERGENCE
ACROSS NORTHERN INDIANA AND NORTHWEST OHIO.  HIGH THETA-E AIR OVER
THE STATE WITH PWATS OVER 1.75 PER RAOBS AND LAPS SOUNDINGS.  LAPS
INFORMATION ALSO CONTINUES WITH LI/S NEAR -4C WITH CAPES AROUND 1K
J/KG.  BASED ON 850-300MB THICKNESS SCHEME AND THE THERMAL
WIND...THESE STORMS WILL BE SLOW MOVERS...EAST BETWEEN 10-15 MPH.
FAVORABLE THICKNESS DIFLUENCE OVER SOUTHEAST LOWER AND K INDEX
VALUES INTO THE LOWER 30S C.  FFG FROM THIS MORNING POINTS TO AROUND
2.5 OF RAIN WITHIN 3-6 HOUR TIME FRAME...SO THIS WILL HAVE TO BE
CLOSELY MONITORED.

WE WILL UPDATE THE CURRENT FORECAST TO SCATTERED AND WATCH SHORT
TERMS VERY CLOSELY.  NOW WITH SEVERAL OUTFLOW BOUNDARIES INTERACTING
WITH DAYTIME HEATING...THUNDERSTORMS WILL BE SCATTERED CWA-WIDE
THANKS TO DIFFERENTIAL HEATING.  WARM AND MUGGY CONDITIONS WILL
PREVAIL WITH DEWPOINTS NEAR 70F.

.DTX...NONE.

BGM

In the hours before

Special weather statement, Jun 21, 11:05 AM EDT, 2 hours 49 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-220200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1105 AM EDT FRI JUN 21 2002

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARD...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST LOWER
MICHIGAN THIS AFTERNOON.  THE MAIN HAZARD WITH THESE THUNDERSTORMS
WILL BE HEAVY RAINFALL...WITH SMALL HAIL ALSO POSSIBLE.

DISCUSSION...
A FRONTAL BOUNDARY JUST NORTH OF INTERSTATE 69 WILL BE THE MAIN
FOCUS FOR THUNDERSTORMS THIS AFTERNOON.  THE WINDS IN THE UPPER
LEVELS OF THE ATMOSPHERE ARE WEAK WHICH WILL RESULT IN SLOW
MOVEMENT OF THUNDERSTORMS.  WITH THE WATER CONTENT IN THE ATMOSPHERE
QUITE HIGH...THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL RATES.  SOME
OF THESE RAINFALL RATES WILL BE NEAR 1 INCH PER HOUR...CAUSING
LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE
AREAS. ADDITIONAL BOUNDARIES SOUTH OF INTERSTATE 69 WILL AID IN THE
CONTINUED DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON.  AGAIN...THE
MAIN HAZARD HERE WILL CONTINUE TO BE HEAVY RAINFALL WITH PEA SIZE
HAIL POSSIBLE.

THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 10 AND 15 MPH.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

OUTLOOK FOR SATURDAY AND SUNDAY...
ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH MAIN HAZARD
FROM HEAVY RAINFALL. DRY WEATHER IS FORECAST FOR SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR
THE LATEST FORECAST INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.
YOU CAN ALSO OBTAIN THE LATEST FORECAST ON OUR NATIONAL WEATHER
SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:27 PM EDTSpecial Marine WarningDTX2 hr
Jun 21, 12:34 PM EDTSevere Thunderstorm WarningDTXTuscola56 min
Jun 21, 12:37 PM EDTSevere Thunderstorm WarningDTXLenawee53 min
Jun 21, 1:56 PM EDTSpecial Marine WarningDTX64 min
Jun 21, 1:56 PM EDTSpecial Marine WarningDTX64 min
Jun 21, 2:06 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne54 min
Jun 21, 2:20 PM EDTSpecial Marine WarningDTX85 min
Jun 21, 2:20 PM EDTSpecial Marine WarningDTX85 min
Jun 21, 2:26 PM EDTFlash Flood WarningDTXMonroe94 min

Nearby

Flash Flood Warnings in Michigan, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.